Limits...
Levetiracetam-induced severe acute granulomatous interstitial nephritis.

Chau K, Yong J, Ismail K, Griffith N, Liu M, Makris A - Clin Kidney J (2012)

Bottom Line: Levetiracetam is an increasingly used anti-epileptic medication that is not known to cause renal toxicity in adults.To our knowledge, levetiracetam has not previously been reported as a cause of GIN.She made a complete recovery with cessation of levetiracetam and treatment with steroids.

View Article: PubMed Central - PubMed

Affiliation: Renal Unit, Liverpool Hospital, Sydney, Australia.

ABSTRACT
Granulomatous interstitial nephritis (GIN) is an uncommon cause of renal failure, which may be caused by drugs. Levetiracetam is an increasingly used anti-epileptic medication that is not known to cause renal toxicity in adults. To our knowledge, levetiracetam has not previously been reported as a cause of GIN. We report the case of a 69-year-old woman who developed haemodialysis-requiring acute renal failure after commencement of treatment with levetiracetam, which was shown to be GIN by renal biopsy. She made a complete recovery with cessation of levetiracetam and treatment with steroids.

No MeSH data available.


Related in: MedlinePlus

Skin rash and renal histopathology. (A) Rash representative of that affecting the entire body after commencement of carbamazepine. (B) Renal biopsy [haematoxylin and eosin (H&E) stain ×250] showing diffuse active non-caseating granulomatous tubulointerstitial nephritis. (C) H&E stain (×400) demonstrating areas of GIN with lymphohistiocytic infiltrate and giant cells.
© Copyright Policy - creative-commons
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4400501&req=5

fig1: Skin rash and renal histopathology. (A) Rash representative of that affecting the entire body after commencement of carbamazepine. (B) Renal biopsy [haematoxylin and eosin (H&E) stain ×250] showing diffuse active non-caseating granulomatous tubulointerstitial nephritis. (C) H&E stain (×400) demonstrating areas of GIN with lymphohistiocytic infiltrate and giant cells.

Mentions: A 69-year-old woman with a background of early stage chronic lymphocytic leukaemia (CLL) was noted to have episodes of phrase repetition and instances of memory loss over 1 year. An electroencephalogram showed changes consistent with temporal lobe epilepsy. A magnetic resonance imaging showed mild deep white matter small vessel ischaemic changes with a small old infarct of the right caudate nucleus. She was commenced on carbamazepine. Six weeks later, she developed generalized erythematous macular rash (Figure 1A) and was admitted to hospital for wet dressings. A skin biopsy confirmed a lichenoid drug reaction and serological markers of vasculitis were negative. At this time, the patient had normal renal function as assessed by a serum creatinine of 49 mmol/L (0.55 mg/dL) and the absence of pyuria, haematuria (by urinary microscopy) or albuminuria on a spot urine assessment. Carbamazepine was discontinued and the patient was commenced on levetiracetam 500 mg twice a day and discharged home.


Levetiracetam-induced severe acute granulomatous interstitial nephritis.

Chau K, Yong J, Ismail K, Griffith N, Liu M, Makris A - Clin Kidney J (2012)

Skin rash and renal histopathology. (A) Rash representative of that affecting the entire body after commencement of carbamazepine. (B) Renal biopsy [haematoxylin and eosin (H&E) stain ×250] showing diffuse active non-caseating granulomatous tubulointerstitial nephritis. (C) H&E stain (×400) demonstrating areas of GIN with lymphohistiocytic infiltrate and giant cells.
© Copyright Policy - creative-commons
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4400501&req=5

fig1: Skin rash and renal histopathology. (A) Rash representative of that affecting the entire body after commencement of carbamazepine. (B) Renal biopsy [haematoxylin and eosin (H&E) stain ×250] showing diffuse active non-caseating granulomatous tubulointerstitial nephritis. (C) H&E stain (×400) demonstrating areas of GIN with lymphohistiocytic infiltrate and giant cells.
Mentions: A 69-year-old woman with a background of early stage chronic lymphocytic leukaemia (CLL) was noted to have episodes of phrase repetition and instances of memory loss over 1 year. An electroencephalogram showed changes consistent with temporal lobe epilepsy. A magnetic resonance imaging showed mild deep white matter small vessel ischaemic changes with a small old infarct of the right caudate nucleus. She was commenced on carbamazepine. Six weeks later, she developed generalized erythematous macular rash (Figure 1A) and was admitted to hospital for wet dressings. A skin biopsy confirmed a lichenoid drug reaction and serological markers of vasculitis were negative. At this time, the patient had normal renal function as assessed by a serum creatinine of 49 mmol/L (0.55 mg/dL) and the absence of pyuria, haematuria (by urinary microscopy) or albuminuria on a spot urine assessment. Carbamazepine was discontinued and the patient was commenced on levetiracetam 500 mg twice a day and discharged home.

Bottom Line: Levetiracetam is an increasingly used anti-epileptic medication that is not known to cause renal toxicity in adults.To our knowledge, levetiracetam has not previously been reported as a cause of GIN.She made a complete recovery with cessation of levetiracetam and treatment with steroids.

View Article: PubMed Central - PubMed

Affiliation: Renal Unit, Liverpool Hospital, Sydney, Australia.

ABSTRACT
Granulomatous interstitial nephritis (GIN) is an uncommon cause of renal failure, which may be caused by drugs. Levetiracetam is an increasingly used anti-epileptic medication that is not known to cause renal toxicity in adults. To our knowledge, levetiracetam has not previously been reported as a cause of GIN. We report the case of a 69-year-old woman who developed haemodialysis-requiring acute renal failure after commencement of treatment with levetiracetam, which was shown to be GIN by renal biopsy. She made a complete recovery with cessation of levetiracetam and treatment with steroids.

No MeSH data available.


Related in: MedlinePlus